Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 151, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 6, 2006, 6:35 PM EDT for Barry County, Kalamazoo County, Michigan. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2006, 6:35 PM EDT (22:35 UTC)
- Expired
- Sep 6, 2006, 7:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Barry County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 6:45 PM EDT | HAIL 0.75 | 3 E Doster, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 062234 SVRGRR MIC015-077-062315- /O.NEW.KGRR.SV.W.0151.060906T2235Z-060906T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 635 PM EDT WED SEP 6 2006 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARRY COUNTY IN SOUTHWEST MICHIGAN KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN * UNTIL 715 PM EDT * AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR RICHLAND...OR ABOUT 9 MILES EAST OF PLAINWELL...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIGHLAND PARK...RICHLAND AND HICKORY CORNERS BY 645 PM EDT SOUTH GULL LAKE...MIDLAND PARK AND GULL LAKE BY 650 PM EDT YORKVILLE BY 655 PM EDT HOWLANDSBURG BY 700 PM EDT GALESBURG BY 705 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4255 8547 4241 8562 4216 8530 4244 8530 $$ WDM
2 follow-up statements
000 WWUS53 KGRR 062249 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 648 PM EDT WED SEP 6 2006 MIC015-062258- /O.CAN.KGRR.SV.W.0151.000000T0000Z-060906T2315Z/ BARRY MI- 648 PM EDT WED SEP 6 2006 ...THE SEVERE THUNDERSTORM WARNING FOR BARRY COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR MOVED OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4242 8545 4241 8562 4216 8530 4242 8532 $$ MIC077-062315- /O.CON.KGRR.SV.W.0151.000000T0000Z-060906T2315Z/ KALAMAZOO MI- 648 PM EDT WED SEP 6 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR KALAMAZOO COUNTY... AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR YORKVILLE...OR ABOUT 7 MILES NORTHEAST OF EASTWOOD...AND MOVING SOUTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... HOWLANDSBURG BY 655 PM EDT AUGUSTA AND GALESBURG BY 705 PM EDT CLIMAX BY 715 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4242 8545 4241 8562 4216 8530 4242 8532 $$ LAURENS
000 WWUS53 KGRR 062309 SVSGRR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 709 PM EDT WED SEP 6 2006 MIC077-062319- /O.EXP.KGRR.SV.W.0151.000000T0000Z-060906T2315Z/ KALAMAZOO MI- 709 PM EDT WED SEP 6 2006 ...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY HAS EXPIRED... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4242 8545 4241 8562 4216 8530 4242 8532 $$ LAURENS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:45 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Sep 6, 3:45 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 345 PM EDT WED SEP 6 2006 .SHORT TERM... AS EXPECTED...ISOLATED THUNDERSTORMS DEVELOPED THIS AFTERNOON...SOME REACHING SEVERE LEVELS. AT THIS POINT...WE HAVE NOT ATTAINED SEVERE REPORTS FROM THE TWO WARNINGS...BUT THE ELEVATED CORES WERE HIGH ENOUGH FOR SEVERE HAIL. EXPECT THE ISOLATED SHOWERS AND STORMS TO CONTINUE INTO THE EVENING BEFORE DISSIPATING TOWARD SUNSET OR SHORTLY THEREAFTER. OVERNIGHT EXPECT A REPEAT OF THE AREAS OF FOG ONCE AGAIN...GIVEN GOOD RADIATIONAL COOLING CONDITIONS. AFTER TONIGHT...FOCUS IN THE SHORT TERM SWITCHES TO THE COLD FRONT THAT IS PROGD TO DROP INTO THE AREA FROM THE NORTH FRIDAY AND FRIDAY NIGHT. THE MODELS HAVE GOTTEN A BIT CLOSER IN THERE SOLUTIONS REGARDING POSITION. ON THURSDAY...THE COLD AIR REMAINS AT 500MB/S AND THERE IS A WEAK SHORTWAVE SWINGING THROUGH THE AREA. THE 500MB AIR IS SLIGHTLY WARMER HOWEVER AND HAVE DECIDED TO MAINTAIN THE DRY FORECAST. WE WILL NEED TO MONITOR THE POTENTIAL FOR PRECIPITATION THURSDAY AFTERNOON THOUGH AS WE COULD HAVE A REPEAT PERFORMANCE OF WHAT HAS OCCURRED THE LAST TWO DAYS. THURSDAY NIGHT...SHOULD BE THE MOST QUIET PERIOD OF THE SHORT TERM AS WEAK RIDGING SLIDES OFF TO THE SOUTH AND SOUTHERLY FLOW TAKES OVER. EXPECT PRECIP ASSOCIATED WITH THE APPROACHING FRONT TO REMAIN NORTH OF THE AREA. FRIDAY AND FRIDAY NIGHT...THE FRONT DROPS INTO THE FORECAST AREA WITH TIME. CONVERGENCE ALONG THE FRONT AND SOME RESIDUAL MOISTURE SHOULD BE ENOUGH FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. USED A BLEND OF THE ETA AND THE GFS. THE FRONTAL BOUNDARY POSITION DIFFERENCE IS ABOUT 100 MILES...WITH THE GFS FURTHER NORTH INTO OUR AREA...WHILE THE ETA HAS THE FRONT PUSHING THROUGH NORTHERN INDIANA AT 12Z SAT. .LONG TERM... THE FRONTAL BOUNDARY WILL CONTINUE TO SINK SSE SATURDAY AND WE WILL STILL HAVE A CHC OF SHOWERS ACROSS OUR SOUTHERN CWA THROUGH SATURDAY AFTERNOON. THE FCST FOR THE REMAINDER OF THE WEEKEND IS VERY TRICKY SINCE THERE CONTINUE TO BE FAIRLY LARGE DISCREPANCIES IN MEDIUM RANGE GUIDANCE IN HOW FAR SOUTH THE BOUNDARY WILL MAKE IT. FOR NOW WE WILL STICK WITH A DRY FCST FROM SATURDAY NIGHT THROUGH SUNDAY SINCE THE MAJORITY OF GUIDANCE AND TRENDS IMPLY THAT THE BOUNDARY WILL IN FACT SINK SOUTH OF OUR AREA IN A WEAK NE FLOW REGIME AND WITH WEAK SFC RIDGING IN PLACE. BEYOND THAT FOR EARLY NEXT WEEK SOME MEDIUM RANGE GUIDANCE TRENDS ARE BEGINNING TO SUGGEST THAT A COMBINATION OF A WEAK SFC LOW ALONG WITH AN UPPER LOW OVER THE UPPER MIDWEST COULD BRING SHOWERS EARLY TO MIDWEEK. WE VERY STRONGLY CONSIDERED ADDING POPS FOR RAIN FOR THAT TIME FRAME GIVEN OVERALL GUIDANCE TRENDS. HOWEVER AT THIS POINT TO PRESERVE CONTINUITY WITH OUR PREVIOUS EXTENDED RANGE FCST AND AFTER COLLAB WITH SURROUNDING OFFICES WE WILL KEEP THE FCST DRY FOR NOW. HOWEVER FUTURE SHIFTS MAY NEED TO STRONGLY CONSIDER ADDING POPS EARLY TO MIDWEEK... EVEN THE ECMWF NOW APPEARS TO BE SUGGESTING AN UPPER LOW COULD DRIFT IN FROM THE WNW IN THAT TIME FRAME. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && DUKE
Hazardous weather outlook, Sep 6, 12:15 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1215 PM EDT WED SEP 6 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-071015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1215 PM EDT WED SEP 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MICHIGAN. THE PROBABILITY OF STORMS IS QUITE SMALL. SEVERE THUNDERSTORMS ARE NOT EXPECTED. BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND PEA SIZE HAIL WOULD BE THE MAIN THREATS. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL UP TOWARD ONE HALF TO THREE QUARTERS OF AN INCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WAVES ON LAKE MICHIGAN WILL BUILD TO 3 TO 5 FEET ON THURSDAY NIGHT AS WINDS INCREASE OUT OF THE SOUTHWEST. THE NEXT CHANCE OF THUNDERSTORMS WILL BE FRIDAY AFTERNOON AND NIGHT AS A COLD FRONT DROPS SOUTH FROM CANADA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MEADE DUKE
In the hours before
Local storm report, Sep 6, 4:34 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 PM EDT WED SEP 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL HOLTON 43.42N 86.08W
09/06/2006 M0.88 INCH MUSKEGON MI BROADCAST MEDIA
0300 PM HAIL 6 W GRANT 43.33N 85.93W
09/06/2006 E0.75 INCH NEWAYGO MI BROADCAST MEDIA
0357 PM HAIL 5 N STANWOOD 43.65N 85.45W
09/06/2006 E0.75 INCH MECOSTA MI LAW ENFORCEMENT
0425 PM HAIL MORLEY 43.49N 85.45W
09/06/2006 E1.00 INCH MECOSTA MI BROADCAST MEDIA
&&
LAURENSLocal storm report, Sep 6, 5:07 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
507 PM EDT WED SEP 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 1 S KENTWOOD 42.87N 85.59W
09/06/2006 M0.75 INCH KENT MI NWS EMPLOYEE
0501 PM HAIL IONIA 42.99N 85.06W
09/06/2006 M0.75 INCH IONIA MI BROADCAST MEDIA
&&
LAURENSLocal storm report, Sep 6, 5:14 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT WED SEP 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM HAIL BYRON CENTER 42.81N 85.72W
09/06/2006 E1.00 INCH KENT MI PUBLIC
&&
LAURENSLocal storm report, Sep 6, 6:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 PM EDT WED SEP 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 4 W FREMONT 43.46N 86.03W
09/06/2006 E0.75 INCH NEWAYGO MI PUBLIC
&&
WHThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 2:11 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 49 min |
| Sep 6, 2:37 PM EDT | Severe Thunderstorm Warning | GRR | Oceana | 21 min |
| Sep 6, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta | 36 min |
| Sep 6, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Montcalm | 33 min |
| Sep 6, 4:55 PM EDT | Severe Thunderstorm Warning | GRR | Ionia | 35 min |
| Sep 6, 5:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Kent | 41 min |
| Sep 6, 5:28 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 17 min |
| Sep 6, 5:37 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon, Newaygo | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.